North Carolina, 2012

Funnel Cloud in North Carolina, May 9, 2012

May 9, 2012 · NWS MHX · 1 event in 1 county or zone

A weak upper level disturbance crossed eastern North Carolina during the afternoon hours on May 9th, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak upper level disturbance crossed eastern North Carolina during the afternoon hours on May 9th, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 9, 4:55 PM EST, 19 minutes earlier.

Area forecast discussion, May 9, 4:55 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 PM EDT WED MAY 9 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND
MOVE OFFSHORE LATE TONIGHT. HIGH PRESSURE WILL THEN REBUILD ALONG
THE EAST COAST INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 530 PM WED...UPDATED TO INCREASED POPS TO CATEGORICAL POPS
MAINLY ALONG AND W OF HWY 17 THROUGH 8 PM...AND ALONG AND E OF THERE
8 PM TO MIDNIGHT...FOLLOWING CURRENT AND EXPECTED EVOLUTION OF BAND
OF SHOWERS AND TSTMS. LATEST SWOMCD FROM SPC ECHOES LOCAL THINKING
THAT SVR THREAT DIMINISHING...AND EVOLVING INTO MORE OF A LOCAL
HEAVY RAIN THREAT WITH SOME TRAINING OF MODERATE TO HEAVY DOWNPOURS
FOR A FEW HOURS THIS EVENING. MINOR ADJUSTMENTS TO TEMPS AND SKY
COVER FOR NEXT FEW HOURS.

/PREVIOUS DISCUSSION/
AS OF 3 PM WEDNESDAY...SHOWERS ARE STARTING TO INCREASE IN
COVERAGE ACROSS THE AREA WITH THE FRONT NOW DRAPED ACROSS CENTRAL
NC. THERE IS A LINE OF SHOWERS AND THUNDERSTORMS JUST TO THE WEST
OF OUR CWA. THIS HAS MOVED VERY LITTLE IN THE LAST HOUR OR SO. AS
THE UPPER LEVEL TROUGH ACROSS THE OHIO RIVER VALLEY MOVES
EASTWARD...ANTICIPATE THE PROGRESSION OF THE ACTIVITY TO QUICKLY
MOVE INTO THE AREA. ALSO...THERE IS A LOT OF ACTIVITY ACROSS THE
SOUTH...THAT WILL EVENTUALLY PIVOT NORTH AND EAST THIS
EVENING...GIVING THE AREA THE BEST CHANCE OF PRECIPITATION. THERE
IS SLIGHTLY CONCERN OVER THE POSSIBILITY OF MOISTURE FEED CUT OFF
DUE TO THE EXCESSIVE CONVECTION TO THE SOUTH. THIS MAY HAVE
HINDERED THE DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA
EARLIER. THIS COULD PLAY A ROLE IN THE AMOUNT OF PRECIPITATION WE
ACTUALLY DO OBSERVE LATER. HOWEVER...WILL STICK TO THE FORECAST
WITH LIKELY TO DEF POPS ACROSS MUCH OF THE AREA AS THE SHORTWAVE
MOVES ACROSS THE REGION THIS EVENING.

TEMPERATURES ARE CLIMBING ACROSS THE COASTAL LOCATIONS (TO AROUND
80 DEGREES) WHILE INLAND LOCATIONS ARE STAYING STEAD IN THE
MID/UPPER 70S UNDER MORE CLOUD COVER. EXPECT TEMPERATURES TO STAY
STEADY...AND MEANDER A BIT AS PRECIPITATION INCREASES ACROSS THE
AREA...THEN FALLING LATER THIS AFTERNOON.

THE FORECAST CHALLENGE WILL BE THE INTENSITY OF THIS SYSTEM AS IT
APPROACHES THE COASTAL PLAIN OF NC.  SPC HAS THE WHOLE CWA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.  WHILE MODEL SOUNDINGS DO
ILLUSTRATE INSTABILITY WITH CAPE VALUES AROUND 1000-1800J/KG...THE
SHEAR IS LAGGING BEHIND WITH THE UPPER LEVEL TROUGH AND THE LAPSE
RATES/FZL LEVEL IS NOT CONDUCIVE FOR HAIL DEVELOPMENT. WITH
WINDEX VALUES AROUND 40KT LOOKS LIKE WIND MAY BE THE MAIN THREAT
WITH ANY STORMS THAT DO DEVELOP. THE SEVERE THREAT LOOKS MINIMAL
WITH A VERY MOIST PROFILE IN PLACE. HOWEVER...ANY BREAKS IN THE
CLOUDS COULD AID IN BETTER PROFILES...AND ALBEIT BETTER CHANCE FOR
STRONGER STORMS...ALTHOUGH WE WILL BE LOSING THE DIURNAL INFLUENCE
IN THE NEXT FEW HOURS. THEREFORE...THIS EVENING WE WILL LIKELY
NEED TO WORK WITH THE MID/UPPER LEVEL FORCING WHICH...FOR THE MOST
PART...IS ABSENT. THE QPF AMOUNTS LOOK TO BE AROUND AN 1"-1.5"
WITH LOCALLY HEAVIER AMOUNTS. AGAIN THIS MAY NEED NOT BE REALIZED
IF THE MOISTURE FLUX BECOMES CUT OFF. THE BEST CONVERGENCE WILL
CONTINUE TO DEVELOP THIS AFTERNOON/EVENING ALONG THE COASTAL PLAIN
AS THE FRONT APPROACHES THE AREA.

A SECONDARY SURGE WILL DEVELOP AROUND 00Z WHEN A SHORTWAVE
ROUNDS THE BASE OF THE TROUGH...WHICH WE CURRENTLY OBSERVE ACROSS
CENTRAL SC. THEREFORE...HAVE CARRIED CAT POPS THROUGH MIDNIGHT
ACROSS MOST LOCATIONS. HAVE HELD ONTO A SLIGHT CHANCE POP THROUGH
THE MORNING HOURS ALONG THE COAST. HAVE GRADUALLY CLEARED THE AREA
OF POPS/CLOUDS AS THE UPPER LEVEL TROUGH LAGS BEHIND THE MAIN
FRONT AND EVENTUALLY CROSSES THE AREA EARLY THURSDAY MORNING.
THEREFORE...EXPECT MOSTLY TO PARTLY CLOUDY SKIES OVERNIGHT WITH
WINDS SHIFTING AROUND TO THE NW. TEMPS SHOULD FALL INTO UPPER 50S
INLAND AND LOWER 60S CLOSER TO THE COAST.

&&

.SHORT TERM /THURSDAY/...
AS OF 3 PM WEDNESDAY...CONDITIONS DRAMATICALLY IMPROVE AS SKIES
BEGIN TO CLEAR AND DOWNSLOPING TAKES SHAPE BEHIND THE UPPER LEVEL
TROUGH. AS THE SYSTEM EXITS OFFSHORE...SFC HIGH PRESSURE WILL BEGIN
TO BUILD BACK INTO THE AREA WITH PLEASANT TEMPERATURES IN THE MID
70S. WINDS WILL BE OUT OF NW THROUGH MUCH OF THE DAY AROUND 10 KTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM WED...SFC HIGH PRESSURE WILL BUILD EASTWARD OVER THE
REGION THROUGH THE WEEKEND...RESULTING IN VERY PLEASANT AND DRY
CONDITIONS ACROSS EASTERN NC. LOW LEVEL THICKNESS VALUES SUPPORT
SEASONABLE TEMPS THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE
70S. DECENT RADIATIONAL COOLING CONDITIONS EXPECTED THU NIGHT AND
FRI NIGHT...WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...RESULTING IN
OVERNIGHT LOWS LIKELY SEVERAL DEGREES BELOW NORMAL...COULD SEE
SOME MID 40S IN SOME INLAND LOCATIONS. HIGH PRESSURE WILL MOVE
OFFSHORE SUN...WITH MOISTURE INCREASING THROUGH THE BEGINNING OF
NEXT WEEK. MODEL DIFFERENCES CONTINUE FOR EARLY TO MID WEEK WITH
THE HANDLING OF THE NEXT FRONTAL SYSTEM. WILL CONTINUE TO TREND
WITH HPC...WHICH HAS FRONT AND LOW PRESSURE MOVING ALONG THE SE
COAST TUE INTO WED. NEXT BEST PRECIP CHANCES LOOK LIKE TUE INTO
WED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY AFTERNOON/...
AS OF 1 PM WEDNESDAY...A CHALLENGING FORECAST AS CONDITIONS DO NOT
LOOK THAT PLEASANT FOR FLYING LATER THIS AFTERNOON THROUGH THIS
EVENING. A FRONT IS APPROACHING CENTRAL NC THIS AFTERNOON AND WILL
CONTINUE TO PROPAGATE EASTWARD TOWARD EASTERN NC. AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH CEILINGS
QUICKLY LOWERING TO MVFR. IFR CIGS/VSBYS ARE NOT OUT OF THE
QUESTION WITH THIS SYSTEM WITH ANY SHOWERS/THUNDERSTORMS. EXPECT
STRONG SWLY WINDS TO ACCOMPANY THE FRONT WITH STRONGER GUSTS
ASSOCIATED WITH ANY STORMS THAT MAY PASS OVER THE TAF SITE. AS THE
FRONT APPROACHES AND MOISTURE FLUX INCREASES ACROSS THE LOWER
LEVELS...ANTICIPATE CEILINGS TO DROP TO LOW MVFR/HIGH IFR
CRITERIA. ALSO EXPECT VSBYS TO LOWER AS THE SHOWERS AND
THUNDERSTORMS MOVE OVER THE TAF SITES. PRECIPITATION ACTIVITY WILL
CONTINUE THROUGH THE EVENING AS THE SYSTEM BEGINS TO EXIT THE
COAST AFTER MIDNIGHT. ANTICIPATE SKIES TO SLOWLY CLEAR AS THE
UPPER LEVEL TROUGH PIVOTS OVER THE REGION EARLY THURSDAY MORNING.
GIVEN SOIL MOISTURE AND SOME COOLING OVERNIGHT...SOME DITCH FOG
MAY DEVELOP WITH VSBYS LOWING TO MVFR CRITERIA EARLY THURSDAY.
SKIES CLEAR THURSDAY WITH ONLY LINGERING SCU AROUND 4KFT. WINDS
WILL BE OUT OF THE NW AROUND 8KTS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WED...PREDOMINATE VFR CONDITIONS EXPECTED THROUGH THE
PERIOD AS HIGH PRESSURE BUILDS OVER THE REGION. BRIEF PATCHY FOG
WILL BE POSSIBLE FRI AND SAT MORNINGS...WITH CLEAR SKIES AND LIGHT
WINDS.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...
AS OF 530 PM WED...MINOR UPDATE TO INCREASE POPS TO CATEGORICAL FOR
THIS EVENING...NO CHANGES TO WINDS AND SEAS.

/PREVIOUS DISCUSSION/
AS OF 3 PM WEDNESDAY...SWLY FLOW CONTINUES TO INCREASE THIS
AFTERNOON A HEAD OF THE FRONT WITH WINDS AROUND 10-20KTS WITH HIGHER
GUSTS. SEAS ARE GENERALLY AROUND 3-5FT WITH HIGHER SETS FURTHER
OFFSHORE...AROUND 6 FT ACROSS THE CENTRAL WATERS. SOME SHOWERS HAVE
MOVED NORTH ACROSS THE CENTRAL OBX AND WILL CONTINUE TO STREAM IN
FROM THE SOUTH AND WEST AS A FRONT APPROACHES THE AREA. AN INCREASE
IN PRECIPITATION ACTIVITY IS EXPECTED FROM THIS AFTERNOON THROUGH
THE EVENING...WITH SOME PRECIPITATION LINGERING INTO THE EARLY
MORNING HOURS.

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FROM OREGON INLET TO
OCRACOKE FOR SEAS THROUGH 12Z THURSDAY AS LOCAL SWAN AND WAVEWATCH
CONTINUE TO SHOW SOME 6 FOOT SEAS IN THE WATERS BEYOND ABOUT 10 NM
OR SO. FRONTAL PASSAGE WILL OCCUR BETWEEN 06Z AND 12Z TONIGHT WITH
SW WINDS BECOMING NW BY EARLY THURSDAY MORNING. THE WIND SURGE
BEHIND THE SYSTEM LOOKS BELOW SCA CRITERIA WITH NWLY WINDS BETWEEN
10-20KTS EXPECTED. SEAS WILL SUBSIDE AFTER SUNRISE TOMORROW TO
2-4FT WITH AN OCCASIONAL 5 FT SET WELL OFFSHORE.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WED...SFC HIGH WILL CONTINUE TO BUILD EASTWARD OVER
THE REGION THROUGH THE WEEKEND. WINDS AND SEAS WILL CONTINUE TO
SLOWLY SUBSIDE THU NIGHT INTO FRI. COULD SEE SLIGHT SURGE THU
NIGHT INTO EARLY FRI MORNING WITH DECENT CAA...AT THIS TIME THINK
NNW 10-20KT AND SEAS 3-5FT NORTH OF OCRACOKE AND 2-4FT SOUTH. VERY
PLEASANT AND BENIGN BOATING CONDITIONS EXPECTED FOR THE WEEKEND
INTO EARLY NEXT WEEK. HIGH PRESSURE WILL MOVE OFFSHORE SUN WITH
PREDOMINATE S/SW FLOW RETURNING AND SEAS 2-4FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR AMZ152-154.

&&

SYNOPSIS...CTC/LEP
NEAR TERM...JBM/LEP
SHORT TERM...LEP
LONG TERM...CQD
AVIATION...LEP/CQD
MARINE...JBM/LEP/CQD
Hazardous weather outlook, May 9, 3:04 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 PM EDT WED MAY 9 2012

NCZ029-044>047-079>081-090>094-098-102015-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
404 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
WILL BE STRONG GUSTY WINDS...ALONG WITH LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-102015-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
404 PM EDT WED MAY 9 2012

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
WILL BE STRONG GUSTY WINDS...ALONG WITH LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 3:09 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT WED MAY 9 2012

NCZ044-079-091>093-092100-
CRAVEN-GREENE-JONES-LENOIR-PITT-
409 PM EDT WED MAY 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN...JONES...LENOIR...
PITT AND GREENE COUNTIES THROUGH 500 PM EDT...

AT 409 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINK HILL...OR ABOUT 18 MILES SOUTH OF KINSTON...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TAYLORS CORNER...
PLEASANT HILL......DEEP RUN...WOODINGTON...WYSE FORK......KINSTON...
DOVER...GRAINGERS.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3543 7750 3527 7726 3498 7760 3498 7765
      3497 7768 3502 7775 3512 7775
TIME...MOT...LOC 2009Z 218DEG 22KT 3504 7768

10
Special weather statement, May 9, 4:55 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
555 PM EDT WED MAY 9 2012

NCZ029-044-079-090-091-100000-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...SNOW HILL...HOOKERTON...WALLACE...WARSAW...
ROSE HILL...KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON
555 PM EDT WED MAY 9 2012

...HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS
DUPLIN...LENOIR...GREENE...PITT AND MARTIN COUNTIES OVER THE NEXT
COUPLE OF HOURS...

HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE TO PROGRESS TO THE EAST
OVER THE NEXT COUPLE OF HOURS. WITH THESE SHOWER AND STORMS EXPECT
FREQUENT LIGHTNING AND GUSTY WINDS. THE THREAT OF HAIL LOOKS
MINIMAL. PRECIPITATION RATES WITH THESE STORMS RANGE FROM A HALF
AN INCH TO OVER AN INCH AN HOUR. SOME LOCALIZED FLOODING OF POOR
DRAINAGE AREAS MAY BE AN ISSUE WITH THESE STORMS.

2

The radar

The Morehead City radar (KMHX), 80 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jones

When
May 9, 5:14 PM EST
Where
Jones County, 3.4 mi W of Hargetts
Reported by
Public
Coordinates
35.000, -77.710

Trained spotter reported a funnel cloud near the intersection of Kirby Thigpen Road and Al Tyler Road looking towards Potters Hill.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383814.